Results 1 to 6 of 6

Thread: Experience with Epilim/Depakine ( sodium valproate and valproic acid)

  1. #1

    Default Experience with Epilim/Depakine ( sodium valproate and valproic acid)

    Hello Everyone,

    You may remember me. I'm the ugly duckling that doesn't have epilepsy but comes and asks you guys for help anyway because even though I have hemiplegic migraine I'm an extreme case and the doctors are using all epilepsy meds. I've been on 500 mg of Zonegran for a while. When I started that I really suffered badly from drowsiness (I basically slept all day) but the notice said the side effects often wore off after a month, so I crossed my fingers and was patient and after 5 weeks I got back to my usual limited level of function. Three 1/2 weeks ago I had a bad hemiplegic migraine and lost consciousness for 15 minutes. Afterwards my brain wouldn't settle down and I had daily HMs. I ended up calling my neuro who prescribed 250 mg of Depakine (that is the French spelling. It is the combination of Sodium valproate and valproic acid which I think is called Epilim in some countries.) It stopped the HMs for 5 days, but made me sleep instead. Now they seem to be starting up again. If the Depakine doesn't work I have to call my neuro back and organise being taken into hospital 150 km from my home. She didn't say how long to try and this isn't the neuro I have had for years but a new one I have only met once.

    Has anyone had experience with Depakine? Do you know if you get the side effects whether they can go away like with the Zonegran?

    Thanks,
    Frenchbean
    Last edited by FrenchBean; 10-06-2013 at 04:58 AM.

  2. #2
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    NY
    Posts
    518

    Default

    Hi Frenchbean,

    I took Depakene (valproic acid) for many yrs. along with the drug mysoline (primidone) and these 2 drugs worked great together reducing my sz. and migraine headaches.
    Some of the side effects from Depakene are: loss of hair, acne, weight loss or weight gain, sunburn easy, and the 2 most important are that the drug can get into a persons
    liver and mess things up along with eating up your blood platlets . You need to have blood tests done every 2-4 wks. and have a liver check done. While I was on the drug I
    felt great and had my regular blood test done only to get a phone call to be admitted into the hospital because my blood platlet level was so low that I almost bleed internally
    If you start to see brusies on your skin this is the first sign of a low platlet level and you should let your neuro know about it. I wish you the best of luck and May God Bless You!

    Sue

  3. #3
    Distinguished Community Member Earth Mother 2 Angels's Avatar
    Join Date
    Oct 2006
    Posts
    3,040
    Blog Entries
    1

    Default

    ((((((FrenchBean))))))

    Welcome Back!

    Both of my sons take/took Depakote/Depakene/Valproic Acid.

    Sue mentioned the major side effects. Drinking plenty of fluids/water is important, on any drug, but especially ones with liver dysfunction as a potential side effect. Water keeps your liver and your bladder flushed (also helps the bowels). Chronic anemia is an issue both of my sons experience(d), which also causes fatigue.

    My sons have/had blood work drawn every 3-4 months, unless their symptoms indicated a problem. I don't think monthly tests are necessary, particularly if you are on a low dose of Depakene, which you are as 250 mg is the lowest dose prescribed.

    Blood work should include a CBC, liver and kidney function tests, hemoglobin and hematocrit. While you're giving blood, you might as well have your thyroid and your vitamin B and D levels checked, if you haven't had these checked previously. It's worth ruling them out as potential causes for your migraines.

    The one problem with all AED's (and probably all pharmaceuticals) is that they carry side effects, both short and long term. We have to weigh the risks vs. the benefits whenever we try any medication.

    That you achieved relief with Depakene at the lowest dose for 5 days, but now your HMs have returned, may indicate that you need an increase in your Depakene dosage.

    You can have a blood level taken to determine your blood level of the drug. I recommend having it taken right before your dose, when you have the lowest amount of it in your system ~ called a "trough level." There is a therapeutic range, and you can find out where you fall in that range.

    You can increase your dose, after you find out where your level is, by small increments. The less you take with the most effectiveness the better, of course.

    Also, it is possible to be controlled (seizure or headache wise) at a lower than therapeutic range level. My son's therapeutic range for Depakote is 32-36, well below the bottom of the therapeutic range of 50-100. If he goes above 40, he has toxic symptoms.

    Then, have blood work every 3-4 months, and include a Depakene level with the rest of the tests I mentioned.

    Here is the information from our Drug Info Link about Depakene:

    http://www.nlm.nih.gov/medlineplus/d...s/a682412.html

    Hope you can get the relief you need and avoid the hospital.

    Love & Light,

    Rose
    Last edited by Earth Mother 2 Angels; 10-06-2013 at 05:47 PM.
    Mom to Jon, 48, (seizure disorder; Gtube; trache; colostomy; osteoporosis; hypothyroid; enlarged prostate; lymphedema, assorted mysteries) and Michael, 32, (intractable seizures; Gtube), who were born with an undiagnosed progressive neuromuscular disease and courageous spirits. Our Angel Michael received his wings in 2003 and now resides in Heaven. Our Angel Jon lives at home with me and Jim, the world's most wonderful dad.

  4. #4

    Default

    Thanks Sue and Rose for your answers. I'm going to give myself another week before I call my neuro back to see how I am doing. You are right that 250 mg is low but at the moment it is in addition to 500 mg of Zonegran and 125mg of Prothiaden. If my neuro decides to keep this or even increase the dose I think I will try get an appointment with her rather than just discuss things by phone so that she can discuss the blood tests with me. I'm still very sleepy until lunchtime which must be due to the Depakine. Thanks again.
    Beanie

  5. #5
    Distinguished Community Member Earth Mother 2 Angels's Avatar
    Join Date
    Oct 2006
    Posts
    3,040
    Blog Entries
    1

    Default

    ((((((Beanie))))))

    Yes, it is wise to have a face to face conversation with your neuro about your meds, side effects, and dosage increases.

    What time do you take your Depakine in the a.m.? The lunch time drowsiness you feel may be when the drug is peaking in your system.

    Healing thoughts coming your way ~

    Love & Light,

    Rose
    Mom to Jon, 48, (seizure disorder; Gtube; trache; colostomy; osteoporosis; hypothyroid; enlarged prostate; lymphedema, assorted mysteries) and Michael, 32, (intractable seizures; Gtube), who were born with an undiagnosed progressive neuromuscular disease and courageous spirits. Our Angel Michael received his wings in 2003 and now resides in Heaven. Our Angel Jon lives at home with me and Jim, the world's most wonderful dad.

  6. #6

    Default

    Hello Rose,

    No, I take my Depakine in the evening. It is the "chrono" slow release version which might explain why am still sleepy in the morning. I am going to try to get hold of my neuro today and we will see what she suggests.

    Beanie

Similar Threads

  1. Anyone ever experience tonic spasms?
    By gdmcor in forum Multiple Sclerosis
    Replies: 13
    Last Post: 03-22-2014, 09:22 AM
  2. banzel experience with
    By oldhats in forum Epilepsy
    Replies: 10
    Last Post: 09-26-2013, 07:20 PM
  3. Bad Pharmacy Experience
    By Eva 14 in forum Chronic Pain
    Replies: 2
    Last Post: 07-08-2013, 03:37 PM
  4. Replies: 0
    Last Post: 01-12-2013, 10:31 AM
  5. Experience with Encopresis?
    By houghchrst in forum Child Neurology
    Replies: 2
    Last Post: 01-06-2013, 07:37 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.